Learn something new every day More Info... by email
Sun poisoning is something of a generic term that can refer to several different conditions. In some cases, long exposure to the sun can lead to not only sunburns but also blistering of the skin. Other symptoms like nausea, headache or dizziness may occur, and people may have electrolyte imbalance.
When these additional symptoms occur with sunburn, they may be labeled sun poisoning, though this is not necessarily medically accurate. They may also indicate the beginning of extreme dehydration, and people should respond by getting out of the sun, getting proper liquids and looking for signs of heat exhaustion and sunstroke. If there is severe nausea or pain present, you should not just rest but get to a doctor or an emergency room immediately for medical treatment.
Sometimes sun poisoning is mentioned in an entirely different context, when the condition, polymorphous light eruption (PLE) is being discussed. The main symptom of PLE, which is a reaction to UV rays, is a rash that may have blisters, hives, and bumps. It does not necessarily occur because of lengthy sun exposure, and it’s a little more common among people who live in the far North, and who have light skin. PLE or this form of sun poisoning can occur anywhere and you don’t have to have sunburn to get it.
Usually, when this form of rash develops, prescribed methods for care are to treat the rash as you would normally treat sunburn. Placing cooling creams on the rash, drinking plenty of water, and taking beta-carotene supplements may all help. Should the blisters appear infected, you should seek medical treatment.
Though people in good health can get PLE, this form of sun poisoning may be the direct result of taking certain medications that make people photosensitive. There are a number of medications that can cause photosensitivity, and you should heed warnings on prescription meds. Typical medications include some oral birth control pills, many forms of antibiotics, and even some homeopathic drugs like St. John’s Wort. If you note sun poisoning while taking these medications alert your doctor, wear strong sunscreen when you go out, and avoid the brightest parts of the day. Also wear long sleeves and suitable hats if you are subject to PLE.
Some conditions, notably lupus, can make people more likely to encounter sun poisoning in the form of PLE. People with lupus should avoid lengthy sun exposure, should always wear sunscreens for outings, even when it’s overcast, and should minimize outings during the sunniest parts of the day or wear protective clothing. If you’re unsure if you have PLE or sun poisoning from lengthy sun exposure, consult a doctor. People with PLE may find the symptoms reoccur and get stronger each season, if they fail to take proper precautions when they are outside.
@sunny27 - Those are some great tips! Many sunscreen brands have now come out with SPF 100 and even higher! Always try to apply sunscreen at least every hour or hour and a half. Coming from an individual who has had sun poisoning several times, it is not picnic! Cold, wet washcloths are soothing ways to take to pain out of a serious sunburn.
Great article- Sun poisoning can be prevented by wearing rash guard clothing. This material offers an SPF of 50 and it very lightweight.
Many new lines of children’s swimwear are made of this material because children are susceptible to sun poisoning because of their often prolonged outdoor activity.
This at least offers some protection since sunscreen wears off.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!